Texas, 2008

Wildfire in Texas, July 18 to 20, 2008

July 18 to 20, 2008 · NWS AMA · 1 event in 1 county or zone

The Miller Fire began around 1726 CST about eleven miles southeast of Hedley in extreme southwestern Collingsworth County. The wildfire was located just west of Farm to Market Road 1547.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Miller Fire began around 1726 CST about eleven miles southeast of Hedley in extreme southwestern Collingsworth County. The wildfire was located just west of Farm to Market Road 1547. Approximately four hundred and fifty acres burned and the wildfire was contained at 1700 CST on July 20. There were no structural damage and no injuries reported...however thirty-six homes were threatened. Two other structures were saved. The cause of the wildfire was determined to be the use of welding equipment. A total of four fire departments responded to the wildfire. The Texas Forest Service requested air support from Mineral Wells and Abilene and also a task force to suppress the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 18, 1:47 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 1:47 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CDT FRI JUL 18 2008

.DISCUSSION...
SHOWERS AND STORMS ALREADY DEVELOPING IN THE UNSTABLE AIR MASS ACROSS
THE EASTERN CWA. SEVERAL SURFACE BOUNDARIES ARE SERVING AS FOCUS FOR THE
STORMS. UPPER LEVEL DISTURBANCE SEEN ON WATER VAPOR MOVED ACROSS
NORTHERN NEW MEXICO AND SOUTHERN COLORADO THROUGH MIDDAY TODAY. THIS
DISTURBANCE HAS INCREASED THE COVERAGE OF STORMS OVER THE MOUNTAINS
TODAY...AND THESE STORMS WILL LIKELY MOVE EAST AND SOUTHEAST INTO THE
PANHANDLES REGION THIS EVENING. THEREFORE...HIGH PRECIPITATION
CHANCES WERE INSERTED INTO THE FORECAST ESPECIALLY FOR THIS EVENING.
VERY DIFFICULT TO SAY EXACTLY WHO WILL GET RAIN AND WHO WILL NOT...
BUT FAVORED THE OKLAHOMA PANHANDLES WITH 60 POPS TONIGHT AS UPPER
DISTURBANCE SHOULD HELP MAINTAIN CONVECTION THROUGH THE OVERNIGHT
HOURS AS IT PUSHES EAST AND THEN SOUTH. DO NOT SEE MUCH POTENTIAL FOR
SEVERE WEATHER AT ALL... BUT HEAVY RAIN WILL CERTAINLY BE A
POSSIBILITY WITH HIGH MOISTURE CONTENT OF THE AIR AND SLOW MOVEMENT
OF STORMS. ANY STORMS FORMING AND PERSISTING ALONG BOUNDARIES COULD
LEAD TO FLOODING OR FLASH FLOODING.

AFTER THIS ROUND OF RAINFALL THERE IS NO MORE MENTION OF RAIN IN THE
FORECAST. UPPER RIDGE PUSHES EAST AND STRENGTHENS OVER THE HIGH
PLAINS ON SATURDAY...BRINGING HOT TEMPERATURES AND SQUELCHING MOST
THUNDERSTORM ACTIVITY. HOT TEMPERATURES CONTINUE FOR SUNDAY AS RIDGE
SLOWLY DRIFTS TO THE EAST. FURTHER OUT INTO THE EXTENDED FORECAST...
UPPER RIDGE TENDS TO BROADEN OUT A BIT AND LOSE SOME OF ITS STRENGTH.
STILL NO OBVIOUS RAIN CHANCES IN THE EXTENDED...BUT TEMPERATURES MAY
NOT BE AS HOT NEXT WEEK AS THEY WILL BE THIS WEEKEND. MODELS CONTINUE
TO SHOW A NEW SOLUTION EACH DAY FOR WHAT THE UPPER RIDGE WILL DO IN
THE EXTENDED...SO DID NOT MAKE ANY MAJOR CHANGES TO THE CURRENT
FORECAST. STAYED CLOSE TO MAVMOS AND MEXMOS TEMPERATURES THROUGH
THE ENTIRE FORECAST.

KIMBLE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  93  66  95  65 /  40   5   5   5   5
BEAVER OK                  67  99  68 103  68 /  50   5   5   5   5
BOISE CITY OK              65  94  65  96  64 /  50   5   5   5   5
BORGER TX                  69  95  70 100  72 /  50   5   5   5   5
BOYS RANCH TX              68  94  65  98  64 /  50   5   5   5   5
CANYON TX                  67  93  63  95  63 /  40   5   5   5   5
CLARENDON TX               69  96  69  97  67 /  40   5   5   5   5
DALHART TX                 65  94  61  97  62 /  50   5   5   5   5
GUYMON OK                  67  98  67 102  66 /  60   5   5   5   5
HEREFORD TX                65  91  62  94  63 /  40   5   5   5   5
LIPSCOMB TX                69  97  68 100  69 /  50   5   5   5   5
PAMPA TX                   69  94  69  96  70 /  40   5   5   5   5
SHAMROCK TX                70  96  70  98  70 /  40   5   5   5   5
WELLINGTON TX              70  96  70  98  70 /  40   5   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/13
Hazardous weather outlook, Jul 18, 12:00 PM CST, 5 hours 26 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUL 18 2008

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SEVERAL
SURFACE BOUNDARIES COUPLED WITH A MOIST AND UNSTABLE ATMOSPHERE WILL
HELP TO PRODUCE THE STORMS. ANY STORMS THAT FORM SHOULD REMAIN BELOW
SEVERE LEVELS. HOWEVER...DUE TO THE SLOW MOVEMENT OF THE STORMS...
HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Jul 18, 1:38 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CDT FRI JUL 18 2008

OKZ001-002-TXZ001-002-182030-
CIMARRON OK-DALLAM TX-SHERMAN TX-TEXAS OK-
238 PM CDT FRI JUL 18 2008

...LINE OF STRONG THUNDERSTORMS IN SOUTHERN CIMARRON...SOUTHWESTERN
TEXAS AND NORTHWESTERN DALLAM COUNTIES...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 14 MILES EAST OF KEYES TO 5 MILES
NORTH OF TEXLINE MOVING SOUTHEAST AT 5 MPH.

GUSTY WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.

VERY HEAVY RAIN WAS FALLING ALONG AND JUST SOUTHEAST OF U.S.
HIGHWAY 56.

PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW SPOTS WILL BE
POSSIBLE.

PEOPLE IN SOUTHERN CIMARRON...SOUTHWESTERN TEXAS AND NORTHWESTERN
DALLAM COUNTIES...INCLUDING THE CITY OF BOISE CITY...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY.

LG
Special weather statement, Jul 18, 1:52 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT FRI JUL 18 2008

OKZ001-182015-
CIMARRON OK-
252 PM CDT FRI JUL 18 2008

...STRONG THUNDERSTORM IN CENTRAL CIMARRON COUNTY...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF BOISE CITY. THE STORM WAS NEARLY
STATIONARY.

UP TO ONE HALF INCH SIZE HAIL...WINDS AROUND 50 MPH AND HEAVY
RAINFALL WITH RATES OF 2 INCHES AN HOUR ARE POSSIBLE.

PEOPLE IN CENTRAL CIMARRON COUNTY...INCLUDING THE CITY OF BOISE
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

LG
Special weather statement, Jul 18, 1:58 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT FRI JUL 18 2008

TXZ014-182100-
GRAY TX-
258 PM CDT FRI JUL 18 2008

...STRONG THUNDERSTORMS IN GRAY COUNTY...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES NORTH OF LEFORS AND 7 MILES SOUTH OF
PAMPA. THE STORMS WERE NEARLY STATIONARY.

STRONG WINDS AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS.
RAINFALL RATES OF 2 INCHES AN HOUR WILL BE LIKELY WITH THESE STORMS.
BE ALERT FOR PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW
SPOTS AND DITCHES.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LG
Special weather statement, Jul 18, 2:40 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT FRI JUL 18 2008

TXZ013-014-182145-
CARSON TX-GRAY TX-
340 PM CDT FRI JUL 18 2008

...STRONG THUNDERSTORMS IN CARSON AND GRAY COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF PANHANDLE AND BETWEEN
LEFORS AND LAKE MCCLELLAN. THE STORMS WERE NEARLY STATIONARY.

VERY HEAVY RAINFALL AND STRONG WINDS ARE POSSIBLE WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES AN HOUR MAY CAUSE MINOR FLOODING
OF CREEKS...LOW SPOTS AND POOR DRAINAGE AREAS.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LG
Special weather statement, Jul 18, 3:28 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT FRI JUL 18 2008

TXZ001-182230-
DALLAM TX-
428 PM CDT FRI JUL 18 2008

...STRONG THUNDERSTORM IN WESTERN DALLAM COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF TEXLINE. THIS STORM IS NEARLY
STATIONARY.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND
VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Collingsworth

When
July 18, 5:26 PM CST to July 20, 5:00 PM CST
Where
Collingsworth forecast zone
Reported by
Park/Forest Service
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107098.